Thunderstorm Wind, Custer
- When
- August 6, 3:35 PM CST
- Where
- Custer County, 2 mi NE of Weatherford
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.550, -98.675
Near record high temperatures combined with a remnant outflow boundary contributed to the development of strong to occasionally severe thunderstorms. The thunderstorms lined up from west-central into central Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Near record high temperatures combined with a remnant outflow boundary contributed to the development of strong to occasionally severe thunderstorms. The thunderstorms lined up from west-central into central Oklahoma. A few wind gusts measured around 60 mph, except near Perkins in Payne county, where a stronger thunderstorm produced winds over 70 mph with some damage reported. The severe wind gusts subsided somewhat with the loss of daytime heating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 6, 12:25 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
125 PM CDT SAT AUG 6 2011
.DISCUSSION...
THE SINGLE MODULATION TO THE EXCESSIVE HEAT IS IN NORTHERN
OKALHOMA TODAY TO THE NORTH OF AN OUTFLOW BOUNDARY AND IN A ZONE
OF ISOLATED SHOWERS. THESE SMALL SHOWERS ARE EXPECTED THROUGH THE
EVENING IN ISOLATED FASHION NORTH OF I-40 WHERE TEMPERATURES WILL
BE LOWER TONIGHT. ON SUNDAY THIS BOUNDARY IS EXPECTED TO DISSIPATE
WHILE IT MOVES NORTH, BUT FURTHER SHOWERS AND THUNDERSTORMS IN
KANSAS MAY KEEP IT NEAR NORTHERN OKALHOMA TOMORROW AS WELL.
OTHERWISE, INCREASING MID-LEVEL WINDS WITH THE APPROACH OF A
PRESSURE TROUGH IN THE CENTRAL PLAINS WILL CAUSE HIGHER WINDS
SUNDAY NIGHT AND MONDAY. A FIRE WEATHER WATCH IS EFFECTIVE MONDAY
IN MUCH OF WESTERN AND CENTRAL OKLAHOMA. BEYOND MONDAY, A WEAK
NORTHWEST FLOW PATTER IS EXPECTED ACROSS NORTHERN OKLAHOMA. THIS
WILL KEEP A CHANCE FOR RAIN THERE. AREAS IN THE SOUTH OF OKLAHOMA
ARE NOT EXPECTED TO SEE ANY RAINFALL THROUGH NEXT WEEK AND THE
HEAT WILL STAY IN PLACE.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 78 108 78 109 / 20 20 10 10
HOBART OK 80 108 81 111 / 20 20 10 10
WICHITA FALLS TX 83 109 84 111 / 10 10 0 0
GAGE OK 75 105 77 104 / 30 20 20 10
PONCA CITY OK 79 106 82 107 / 30 20 20 20
DURANT OK 83 107 82 109 / 10 10 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT MONDAY FOR OKZ004>048-
050>052.
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR OKZ005>029-033>038.
TX...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT MONDAY FOR TXZ083>090.
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR TXZ083>085.
&&
08/09HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
422 PM CDT SAT AUG 6 2011
OKZ004>048-050>052-TXZ083>090-071100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
422 PM CDT SAT AUG 6 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
OKLAHOMA.
DISCUSSION...
THUNDERSTORMS WILL OCCUR ACROSS PORTIONS OF THE AREA THROUGH THE
EVENING HOURS... ESPECIALLY ACROSS WESTERN... CENTRAL AND NORTHERN
OKLAHOMA NEAR A SURFACE BOUNDARY WHICH EXTENDED FROM CHEYENNE TO
WATONGA TO STILLWATER LATE SATURDAY AFTERNOON. WITH HOT AND
RELATIVELY DRY CONDITIONS IN THE LOWER PART OF THE ATMOSPHERE...
MOST STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS AND SOME
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING SEVERE WINDS IN EXCESS
OF 70 MPH. STORMS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING THAT CAN IGNITE WILDFIRES. ALTHOUGH THE WIND AND LIGHTNING
WILL BE THE PRIMARY THREATS FROM STORMS... SOME STORMS WILL ALSO BE
CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLF BALLS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
DANGEROUS HEAT WILL CONTINUE. AN EXCESSIVE HEAT WARNING IS IN
EFFECT. PLEASE REFER TO THE LATEST VERSION OF THIS PRODUCT FOR MORE
INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THROUGH MONDAY... THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AS A
FRONTAL BOUNDARY... AT TIMES ENHANCED BY THUNDERSTORM OUTFLOW...
REMAINS IN THE AREA. FROM TUESDAY THROUGH FRIDAY... OVERNIGHT
THUNDERSTORM COMPLEXES MAY MOVE OVER PORTIONS OF NORTHERN AND
CENTRAL OKLAHOMA.
OTHER HAZARDOUS WEATHER...
MODERATE SOUTH TO SOUTHWEST WINDS ARE EXPECTED TO DEVELOP OVER THE
WEEKEND INTO EARLY NEXT WEEK. THESE MODERATE WINDS.. ALONG WITH HOT
WEATHER WITH LITTLE RAINFALL... WILL ELEVATE WILDFIRE CONCERNS
SUNDAY AND MONDAY.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SUNDAY.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 305 PM CDT SAT AUG 6 2011 OKZ014-021-062030- ROGER MILLS OK-BECKHAM OK- 305 PM CDT SAT AUG 6 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS COUNTIES. AT 304 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SWEETWATER...MOVING NORTHEAST AT 15 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF CHEYENNE. ALSO MOVING NORTHEAST AT 15 PH. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... LAT...LON 3572 9970 3551 9950 3524 9999 3548 10001
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT SAT AUG 6 2011
OKZ014-021-062100-
ROGER MILLS OK-BECKHAM OK-
335 PM CDT SAT AUG 6 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS
COUNTIES.
AT 334 PM CDT...SCATTERED STRONG THUNDERSTORMS EXTENDING FROM 5
MILES EAST OF DEMPSEY TO 18 MILES WEST OF SWEETWATER WERE MOVING
NORTHEAST AT 20 MPH. STRONG TO DAMAGING WIND GUSTS AND FIRE STARTING
LIGHTNING ARE LIKELY.
HAZARDS INCLUDE...
FREQUENT CLOUD TO GROUND LIGHTNING...
WIND GUSTS TO 50 TO 60 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3559 10001 3561 10000 3575 9940 3538 9940
3523 10001SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 343 PM CDT SAT AUG 6 2011 OKZ015>020-022>025-062100- BLAINE OK-CADDO OK-CANADIAN OK-CUSTER OK-DEWEY OK-KINGFISHER OK- LOGAN OK-OKLAHOMA OK-PAYNE OK-WASHITA OK- 343 PM CDT SAT AUG 6 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CADDO...CANADIAN... CUSTER...DEWEY...KINGFISHER...LOGAN...OKLAHOMA...PAYNE AND WASHITA COUNTIES. AT 340 PM CDT...SCATTERED SHOWERS AND THUNDERSTORMS EXTENDING FROM NEAR ELK CITY TO WEATHERFORD AND WATONGA...TO NEAR FAR NORTHERN PORTIONS OF THE OKLAHOMA CITY METRO UP TOWARD MULHALL. THE SHOWERS AND STORMS WERE MOVING NORTHEAST AT 25 MPH. VIRTUALLY ALL OF THE SHOWERS AND STORMS WILL BE CAPABLE OF PRODUCING 40 TO 50 MPH WIND GUSTS. ISOLATED AREAS OF DAMAGING WIND GUSTS MAY ALSO OCCUR...SO IF YOU ARE OUTDOORS...SEEK SHELTER IF YOU HEAR THUNDER OR SEE A SHOWER OR STORM APPROACH. HAZARDS INCLUDE... WIND GUSTS IN EXCESS OF 50 MPH... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3557 9722 3525 9920 3582 9922 3609 9714
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 404 PM CDT SAT AUG 6 2011 OKZ016>020-022>026-062130- BLAINE OK-CADDO OK-CANADIAN OK-CUSTER OK-KINGFISHER OK-LINCOLN OK- LOGAN OK-OKLAHOMA OK-PAYNE OK-WASHITA OK- 404 PM CDT SAT AUG 6 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CADDO...CANADIAN... CUSTER...KINGFISHER...LINCOLN...LOGAN...OKLAHOMA...PAYNE AND WASHITA COUNTIES. AT 403 PM CDT...SCATTERED SHOWERS AND THUNDERSTORMS EXTENDED FROM NEAR ELK CITY...TO WEATHERFORD AND WATONGA...TO NORTHERN PORTIONS OF THE OKLAHOMA CITY METRO...UP TOWARD MULHALL. THE SHOWERS AND STORMS WERE MOVING NORTHEAST AT 25 MPH. VIRTUALLY ALL OF THE SHOWERS AND STORMS WILL BE CAPABLE OF PRODUCING 40 TO 50 MPH WIND GUSTS. ISOLATED AREAS OF DAMAGING WIND GUSTS MAY ALSO OCCUR...SO IF YOU ARE OUTDOORS...SEEK SHELTER IF YOU HEAR THUNDER OR SEE A SHOWER OR STORM APPROACH. HAZARDS INCLUDE... WIND GUSTS IN EXCESS OF 50 MPH... WILDFIRE STARTING LIGHTNING... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3565 9680 3528 9919 3570 9893 3615 9685
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
409 PM CDT SAT AUG 6 2011
OKZ014>016-021-062145-
CUSTER OK-DEWEY OK-ROGER MILLS OK-BECKHAM OK-
409 PM CDT SAT AUG 6 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CUSTER...DEWEY AND
ROGER MILLS COUNTIES.
AT 408 PM CDT...STRONG THUNDERSTORMS EXTENDING FROM 8 MILES
SOUTHEAST OF STRONG CITY TO 5 MILES SOUTHWEST OF SWEETWATER...WERE
MOVING NORTHEAST AT 20 MPH.
HAZARDS INCLUDE...
WIND GUSTS IN EXCESS OF 50 MPH...
WILDFIRE STARTING LIGHTNING...
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.
LAT...LON 3529 10000 3537 10001 3561 9984 3592 9923
3548 9941 3527 10001 3529 10001The Norman radar (KTLX), 129 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
6 thunderstorm wind. Local standard time, as filed.
Wind damage occurred between 80th and 94th Streets west of the Highway 177 intersections. Power lines were downed, several trees sustained various degrees of damage, and a few structures sustained damage. No injuries were reported. Monetary damage estimates were not available.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343359, 343361, 343366, 343367, 343369, 343370.